Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 104, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 6, 2003, 5:19 PM EDT for Culpeper County, Virginia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2003, 5:19 PM EDT (21:19 UTC)
- Expired
- Jul 6, 2003, 6:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Culpeper County, VA
The radar
The Sterling radar (KLWX), 68 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:45 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 6, 2:45 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 245 PM EDT SUN JUL 6 2003 .SHORT TERM...TONIGHT AND MON NO SIG CHGS TO CUR FCST PKG THRU MON. TYPICAL SUMMER PATTERN WITH AFTN HEAT AND HUMIDITY PROVIDING ENOUGH INSTABILITY FOR CHC TSTMS IN FCST. HAVE PASSED CONV TEMP. MUCH MORE CU THAN YESTERDAY BUT ONLY STORM CELLS AS YET ARE S OF CHO IN ALBEMARLE AND NELSON. DEW POINTS OVER SRN CWA ARE IN THE LOWER 70S VERSUS UPR 60S OVER NRN CWA. STILL...JUST SEEMS TO BE A MATTER OF TIME. MDLS SEEM TO INDICATE A LTL MORE CLDS ARND TONIGHT...PERHAPS LEFT OVER DEBRIS FROM AFTN AND EVE CONVECTION. ETA AND GFS HAVE A SHORT WV MOVING THRU MON AFTN WHICH MAY PROVIDE A LTL MORE LIFT TO GET THINGS GOING. 40 POP LOOKS GOOD. MOS GUIDENCE CONTINUES TREND OF FCSTG MAX TEMPS TOO HIGH. WATSON .LONG TERM...MON NIGHT THRU SUN... MEDIUM RANGE MODELS COMING INTO BETTER AGREEMENT TODAY. ALL AGREE THAT THE SYNOPTIC PATTERN WILL CHANGE DURING THE LATTER HALF OF THE WEEK. AREA OF HIGH PRESSURE THAT EXTENDS WESTWARD TO THE MID ATLANTIC REGION TODAY WILL GRADUALLY MOVE EAST AND ALLOW SHORTWAVE TROUGH TO PROGRESS/DEVELOP OVER THE AREA THURSDAY AND FRIDAY. THE TROUGH WILL MOVE OFF THE COAST ON SATURDAY AND THE RIDGE WILL EXPAND TO COVER THE REGION AGAIN SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE SHORTLY AFTER SUNSET MONDAY EVENING. IT WILL BE HOT AND HUMID ON TUESDAY. DEWPOINTS ARE SLATED TO BE IN THE 60S AND 70S WITH A WEST WIND. MAV GUIDANCE SHOWS TEMPS IN THE UPPER 90S AT SOME LOCATIONS WHILE MET NUMBERS IN THE LOWER 90S. WILL TAKE A BLEND...WITH TEMPS IN SOME LOCATIONS IN THE MID 90. THIS COULD PRODUCE HEAT INDICES IN THE TRIPLE DIGITS AGAIN. HEAT ADVISORY MAY BE NEEDED FOR TUESDAY AFTERNOON. FOR WEDNESDAY THROUGH FRIDAY...A NUMBER OF WEAK IMPULSES WILL AFFECT THE AREA. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA BY FRIDAY AS THE STRONGEST SHORTWAVE MOVES THROUGH. WILL CONTINUE A CHANCE POP THROUGH THURSDAY NIGHT. TEMPS THURSDAY AND FRIDAY EXPECTED TO BE BELOW CLIMO. DRY WITH NEAR NORM TEMPS AND RISING DEWPOINTS FOR SUNDAY. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. SHORT TERM...WATSON LONG TERM...CPW
Hazardous weather outlook, Jul 6, 10:30 AM EDT, 6 hours 49 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN NOON TODAY AND 8:00 PM. SOME OF THESE STORMS MAY BECOME SEVERE PRODUCING LOCALIZED DAMAGING WINDS CAPABLE OF DOWNING TREES AND POWER LINES. BRIEF HEAVY RAINS ARE ALSO LIKELY AND SOME AREAS MAY EXPERIENCE LOCALIZED FLOODING OF SMALL STREAMS AND ROADWAYS WITH POOR DRAINAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WATSON
In the hours before
Special weather statement, Jul 6, 3:05 PM EDT, 2 hours 14 minutes before
VAZ036-037-062000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 305 PM EDT SUN JUL 6 2003 AT 305 PM...DOPPLER RADAR INDICATED A THUNDERSTORM OVER JONESBORO...MOVING EAST AT 5 MPH. THIS STORM IS PRODUCING A LOT OF RAINFALL GENERALLY OVER THE CENTRAL PORTION OF NELSON COUNTY. THE COMMUNITIES OF SCHUYLER AND WINTERGREEN WILL BE AFFECTED BY THIS STORM THROUGH 400 PM. BE AWARE OF THE HEAVY RAIN WHILE DRIVING THROUGH THIS REGION. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE A FLASH FLOOD WARNING IS ISSUED. ROGOWSKI
Local storm report, Jul 6, 3:48 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EDT SUN JUL 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM BRYANT VA FLASH FLOOD
07/06/03 NELSON SMALL LANDSLIDE OVER
ROUTE 151. REPORTED BY
NELSON EOC.Special weather statement, Jul 6, 4:00 PM EDT, 1 hour 19 minutes before
VAZ037-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 400 PM EDT SUN JUL 6 2003 AT 4:00 PM...DOPPLER RADAR INDICATED A THUNDERSTORM OVER COVESVILLE...MOVING EAST AT 15 MPH...WHICH IS PRODUCING HEAVY RAIN. RADAR INDICATED AN INCH OF RAIN HAS FALLEN OVER THE SOUTHWEST PORTION OF THE COUNTY SINCE 3:00 PM. THIS STORM WILL AFFECT SOUTHERN ALBEMARLE COUNTY THROUGH 5:00 PM...GENERALLY SOUTH OF THE CITY OF CHARLOTTESVILLE. RESIDENTS SHOULD REMAIN ALERT IN CASE A FLASH FLOOD WARNING IS ISSUED. A SIMILAR STORM PRODUCED A MUDSLIDE IN NELSON COUNTY AN HOUR AGO. ROGOWSKI
Special weather statement, Jul 6, 4:15 PM EDT, 1 hour 4 minutes before
MDZ003-062115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 415 PM EDT SUN JUL 6 2003 AT 4:15 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF HANCOCK...MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40 MPH. THIS STORM WILL AFFECT AREAS ALONG INTERSTATE 70...AND COMMUNITIES BETWEEN HANCOCK AND HAGERSTOWN THROUGH 5:15 PM. MOTORISTS ARE ENCOURAGED TO SLOW DOWN AS VISIBILITY AND TRACTION WILL BE GREATLY REDUCED NEAR AND WITHIN THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:20 PM EDT | Flash Flood Warning | LWX | Nelson | 3 hr |
| Jul 6, 7:50 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 40 min |
| Jul 6, 7:57 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 63 min |
| Jul 6, 7:45 PM EDT | Severe Thunderstorm Warning | LWX | Jefferson | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.